AsthmaAsthma MedicationsAsthma SymptomsExacerbation RecoverySteroids ( prednisone)

The evil candy


(The Prednisone Molecule)

Thanks everyone for checking up on me. I’m fine! ( well,… almost)

I’ve been out of the hospital for 5 days now, and while I’m finally breathing better again, the party has just begun. Thankfully, I’m already well into my steroid taper ( the worse part) and hope to be off it completely by next week. This is one subject I know a lot about because I been there and done it! …. over and over and over again.
You see, there are two parts to a severe asthma episode. There’s the acute phase ( the emergency part) and then there’s the steroid taper phase . Let me tell you…. the latter is no picnic.

Although prednisone( the evil candy) can save your life , you pay a hefty price in the form of nasty side effects.
For those of you who’ve ever had the pleasure of taking high-dose prednisone for any length of time , Im sure I don’t have to tell you how fun it can be. In my case it’s the insomnia, the bloating , the skin bruising, the muscle cramps, the rapid weight gain ( 6lbs in three days ) , the wild mood swings and the general sense that you’re going crazy, that bothers me the most. There are steps you can take to minimize these side effects, but you’ll never eliminate them completely.

The steroid tapering experience is different for everyone . As a severe brittle asthmatic, if you wean off too slowly , you run the risk of of developing secondary infections and dependency. If you wean too fast, you run the risk of relapse or rebounding (meaning your symptoms come back twice as fierce) . For me, weaning off those last few milligrams, is always the most difficult. It’s at that point where my symptoms tend to reemerge with a vengeance. I can usually taper from 100 mg/day down to 10 mgs/day in just a few days without problems, but going from 10 mgs to zero, can take me weeks. Some asthmatics have such severe disease that they are never able to completely wean off the drug. To survive they have to take 20-40 mgs every single day. It breaks my heart that people have to live like that. I’m lucky in that I’m only on the drug about 50% of the time which gives my body time to at least, partially heal before the next bout.

Oh..and another common side effect of prednisone withdrawal, is the constant need to whine about it.

Related Posts:

Leave a Reply

Your email address will not be published. Required fields are marked *

WordPress Anti-Spam by WP-SpamShield

This site uses Akismet to reduce spam. Learn how your comment data is processed.